Steroids seem to be a fact of life for those of us with IBD. Uceris, entocort, prednisone. Enema’s, tablets or IV. They were the only line of defense against inflammation for many years before biologics and 5-ASAs came onto the market. And they’re a terrible, necessary double edged sword. The side effects, both short and long term, make some of them extremely difficult to tolerate. But getting relief from symptoms and healing the inflammation that can lead to fibrosis, strictures, adhesion and fistulas is crucial.
I’ve been on prednisone for four weeks so far, and my side effects have been minimal and manageable. I was utterly terrified to start taking it – I resisted the suggestion of prednisone as long as I possibly could, and in retrospect, longer than I should have, all because of my fear of the side effects.
Entocort and Uceris both failed for me, as did Lialda. When I started on Stelara, it was with the understanding that it might take months for the biologic to take effect. And I was in a really bad state and getting worse with rapid weight loss, significant pain, severe malnutrition, constant bowel movements that were purely liquid and mucus, and the inability to leave the house or be farther than 2 steps from a bathroom, ever. I couldn’t sleep for more than an hour or two at a time without waking with cramps, urgency or pain.
I tried, and failed, at a partial liquid diet for several weeks to help ease my symptoms and when my doctor finally put her foot down and gave me the pep talk. She said, toughing out symptoms is not the issue, this isn’t about how much pain or discomfort you can tolerate. The issue is that your intestines are so severely inflamed that the Stelara can’t even get a foothold to start working. The prednisone will start that healing and stabilize you and prevent additional damage from occurring. She looked me straight in the eyes and told me I was as sick as she would consider letting me be before putting me in the hospital. And that was that.
I had read a lot of anecdotal posts from people on Crohn’s forums and listened to folks in CCFA meetings about how terrible prednisone was for them: violent rages, mood swings, acne, moon face, weight gain, insomnia, anxiety. Within 6 hours of starting on 40 mg, I started feeling some relief from my cramping and urgency. By the next day, my bowel frequency was dramatically reduced (from 15-18 BMs a day or more, down to 1-3, solid), my pain levels were lower and I had energy that I hadn’t felt in several years. Within 48 hours, I felt like me again. Almost normal. We had been traveling that 2nd day on prednisone, and I remember crying in the hotel after having a normal bowel movement in the morning and feeling so much relief. I ran up and down the stairs at the hotel with my kids, I rode on the water slides and splashed in the wave pool, I laughed and felt great and I couldn’t believe I’d resisted taking the meds for so long.
At about 2 weeks later, I did start to experience occasional bouts of racing pulse, shaking hands and a bit of trouble getting to sleep. After experiencing anxiety for much of my life, these symptoms were strangely not a big deal. I was able to identify them and say, “This is not anxiety. It’s just the drugs.” It helped so much to put the sensations into perspective and know that they would pass, and that being calm and aware of my body was all I needed to do in that moment. Also, after years of extreme autoimmune brain fog and fatigue, these drugs were like a miracle for me in terms of focus, cognition and energy.
At 3 weeks, my face started to get slightly puffy around the jaw line, and I may be on my way to a nice big old round moon face in the next month or two. But I don’t mind – I know it’s temporary, and I can make jokes with family and friends about looking like a large sweaty tomato. I will admit to being reluctant to take a family photo for our holiday card this year – I’d mostly put vanity and embarrassment aside during this whole awful flare, but I’ll be happy to embrace the new me with some great photos of all of us… when I’m off of prednisone and feeling healthy.
The other side effects are just mildly irritating and don’t affect my quality of life anywhere close to what I was living with before the prednisone. I do experience more body odor and sweating, but I change my clothes once or twice during the day, use a stronger deodorant, and try to shower twice when I can. My hunger is not overwhelming, but I’m eating smaller and more frequent meals anyways, so I try to pack good nutrition in each snack to satiate the cravings. My husband and kids will attest that I am quite a bit more peevish most mornings (what’s new), but I can honestly say that I haven’t experienced mood swings any worse than a mild bout of PMS.
However, at around 3 weeks I’m finding that I’m not 100% better on 40 mg. I still experience pain frequently during the day, and my bowel habits have slowed down dangerously. By the second week, I had a very solid bowel movement that caused a small exterior anal fissure. I had been overeager to add back in solid foods to my diet, and on the prednisone, my digestion swung too far to constipation after months of severe diarrhea. I treated the fissure with nifedipine and sitz baths, and it resolved within 2 days. I added colace and readjusted my diet to contain more liquids to help with the balance. But I still feel significant pain in the area of my ileum as poop moves through my intestines. It’s like something pressing on a bruise inside my stomach over and over. Heating pads and tylenol do help, but it’s an indicator of continued inflammation. My doctor indicated that should the pain get worse, or I start producing mucus again, I should raise my dose temporarily to 60 mg. But I’m holding off now and just trying to stabilize where I am since I’m tolerating the prednisone at this dose so well.
The long term risks of staying on prednisone past a few weeks are concerning. I had a DEXA bone scan earlier in the Fall to get a base line of my bone density. I tried to start a Calcium supplement recently, AlgaeCal, but found that it caused mild diarrhea, likely due to the magnesium (and the poor state of my intestines). At the advice of my nurse, I’ll be adding in a liquid calcium citrate supplement this week until I stabilize more, and then she did recommend transitioning back to AlgaeCal, since it is one of the most easily digested calcium supplements. I also take a sublingual liquid B12 and D3 supplement. In the near future, as I start to heal and feel better, I plan on starting weight-bearing exercises and working my way up to a better level of fitness after being nearly sedentary due to pain and fatigue and chronic infection for several years.
One of my biggest concerns besides bone health is the risk of becoming steroid dependent. The longer I take the meds the more likely it will be difficult to taper off of them. But for now, I’m remaining on 40 mg at least until my first shot of Stelara (my 2nd dose after the loading infusion) in 2 more weeks, if not longer. Then I’ll be doing a very careful 5 mg weekly step down. There are a lot of taper schedules that people recommend on the web – keep an eye out for another post about how I plan to taper and how it goes for me.